Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

A counterexample to a conjecture of Mahler on best $ p$-adic Diophantine approximation constants


Author: Alice A. Deanin
Journal: Math. Comp. 45 (1985), 621-632
MSC: Primary 11J61
MathSciNet review: 804950
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1940, Mahler proposed a conjecture regarding the value of best P-adic Diophantine approximation constants. In this paper, a computational technique which tests the conjecture for any particular P is described. A computer search verified the conjecture for all $ P \leqslant 101$, except 83. The case P = 83 is discussed. A counterexample is given.


References [Enhancements On Off] (What's this?)

  • [1] H. Davenport, Note on linear fractional substitutions with large determinant, Ann. of Math. (2) 41 (1940), 59–62. MR 0001771
  • [2] A. A. Deanin, Mahler's P-Adic Continued Fraction Algorithm, Ph.D. Dissertation, University of Maryland, 1983.
  • [3] Alice A. Deanin, Periodicity of 𝑃-adic continued fraction expansions, J. Number Theory 23 (1986), no. 3, 367–387. MR 846967, 10.1016/0022-314X(86)90082-X
  • [4] L. R. Ford, Automorphic Functions, 2nd ed., Chelsea, New York, 1951.
  • [5] Kurt Mahler, On a geometrical representation of 𝑝-adic numbers, Ann. of Math. (2) 41 (1940), 8–56. MR 0001772
  • [6] B. M. M. de Weger, Approximation Lattices of p-Adic Numbers. Report no. 22, Math. Inst. R. U. Leiden, 1984.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11J61

Retrieve articles in all journals with MSC: 11J61


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1985-0804950-3
Article copyright: © Copyright 1985 American Mathematical Society